Mississippi, 2004

Flash Flood and Hail in Mississippi, August 28, 2004

August 28, 2004 · NWS JAN · 4 events in 4 counties and zones

1 thunderstorm wind, 1 lightning, 1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 28, 10:35 AM CST, 55 minutes earlier.

Area forecast discussion, Aug 28, 10:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1135 AM CDT SAT AUG 28 2004

.DISCUSSION...THE AIRMASS HAS RAPIDLY DESTABILIZED THIS MORNING AND
WITH OUTFLOW BOUNDARY APPROACHING FROM THE NORTH...STORMS ARE
DEVELOPING RAPIDLY...SOME ALREADY SEVERE. MORNING JAN SOUNDING
INDICATES IMPRESSIVE LAPSE RATES WITH POTENTIAL FOR WET MICROBURSTS.
HIGH PRECIP WATER AIRMASS IS SUPPORTIVE OF LOCAL EXCESSIVE RAINFALL.
WILL NEED TO WATCH LARGE OUTFLOW APPROACHING FROM THE WEST AS IT
WILL INTERACT WITH THE VERY UNSTABLE/MOIST AIR ALONG AND W OF THE MS
RIVER THIS AFTN. HAZARDOUS WEATHER OUTLOOK HAS BEEN UPDATED TO
REFLECT INCREASING RISK FOR SVR WX AND HEAVY RAIN. FORECAST GRIDS
ARE IN GOOD SHAPE AND ONLY MADE MINOR ADJUSTMENTS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

43
Hazardous weather outlook, Aug 28, 10:40 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CDT SAT AUG 28 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291640-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1140 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING TO THE NORTH OF A BASTROP...LOUISIANA...TO ROLLING
FORK...TO KOSCIUSKO...TO DE KALB LINE. WIND GUSTS TO 65 MPH AND
HAIL TO THE SIZE OF NICKELS ARE THE MAIN THREAT WITH THESE
STORMS.

SOUTH OF THIS AREA...ISOLATED TO SCATTERED STRONG THUNDERSTORMS
ARE POSSIBLE ACROSS NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN
MISSISSIPPI.

A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION
THIS MORNING. BOUNDARIES FROM THUNDERSTORM COMPLEXES OVER
ARKANSAS...NORTHERN MISSISSIPPI...AND NORTHWEST ALABAMA WILL
INTERACT ACROSS AREAS ALONG AND NORTH OF INTERSTATE 20 TO PRODUCE
SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME SEVERE
IN SOUTHEAST ARKANSAS...NORTHERN MISSISSIPPI...AND EXTREME
NORTHEAST LOUISIANA WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE.
TO THE SOUTH OF THIS AREA...STRONG STORMS PRODUCING SMALL HAIL
AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE.

...FLOODING...
THE ATMOSPHERE ACROSS THE REGION IS VERY MOIST...AND THIS
COMBINED WITH THE SLOW MOVEMENT OF STORMS WILL LEAD TO LOCALLY
HEAVY RAINFALL TOTALS TODAY. THE GREATEST RISK OF LOCALIZED
FLOODING WILL BE ALONG AND NORTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SATURDAY MORNING
SEPTEMBER FOURTH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 28, 10:57 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1157 AM CDT SAT AUG 28 2004

MSZ026-032-281730-
CHOCTAW-GRENADA-
1157 AM CDT SAT AUG 28 2004

STRONG THUNDERSTORMS HAVE DEVELOPED OVER EASTERN GRENADA COUNTY AND
ALSO OVER NORTHERN CHOCTAW COUNTY. THE STORMS ARE MOVING TO THE
EAST AT 15 MPH AND ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS
TO 45 MPH...FREQUENT LIGHTNING AND HEAVY DOWN POURS. STAY TUNED TO
NOAA WEATHER RADIO FOR FURTHER INFORMATION.

HENRY

The radar

The Columbus AFB radar (KGWX), 81 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Webster

When
August 28, 11:30 AM CST
Where
Webster County, 2 mi NE of Mathiston
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.550, -89.100

Three trees were blown down near Maben.

Lightning, Grenada

When
August 28, 12:02 PM CST
Where
Grenada County, Grenada
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.770, -89.802 (the zone’s center; the record gives no point)

House was struck by lightning and caught fire.

Flash Flood, Winston

When
August 28, 1:00 PM CST to 2:30 PM CST
Where
Winston County, Louisville
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
33.089, -89.034 (the zone’s center; the record gives no point)

Heavy rains caused flooding around Louisville. Several businesses, homes, churches and apartments sustained some kind of water damage from flood waters. In addition, several streets were also flooded around town.

Hail, Washington

When
August 28, 2:26 PM CST
Where
Washington County, 1 mi S of Greenville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.383, -91.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414780, 5414781, 5414783, 5414782.